Share this article on:

“Jaws of Steel” After Very Low Dose of Fentanyl During Prebronchoscopy Sedation

Ahmad, Mushtaq MBBS, CABM, MRCP; Raza, Tasleem MBBS, ABIM, MRCP

Journal of Bronchology & Interventional Pulmonology: January 2017 - Volume 24 - Issue 1 - p e9–e10
doi: 10.1097/LBR.0000000000000329
Online Articles: Letters to the Editor

Pulmonary Medicine, Hamad Medical Corporation, Doha, Qatar

Disclosure: There is no conflict of interest or other disclosures.

To the Editor:

Fentanyl is a potent synthetic opioid widely used for conscious sedation, especially during minor procedures, and favored because of its rapid action, short duration, and rapid reversal. Fentanyl-induced head and neck muscle spasm and chest wall rigidity is a well-known complication in anesthesia practice.1 However, development of these complications during bronchoscopic procedures is less well known or reported. This complication could be life threatening and difficult to manage; bronchoscopists should be competent enough to monitor and manage this complication.

A 60-year-old male smoker of 60 pack-years was referred for bronchoscopy to rule out active pulmonary tuberculosis as he had bilateral upper-lobe fibrotic changes, positive serum quantiferon, and negative sputum AFB results. His past history was significant for diabetes, hypertension, and coronary artery disease with uneventful coronary artery bypass grafting 2 years earlier. Prebronchoscopic clinical assessment was unremarkable. The only abnormal laboratory finding was mild elevation of creatinine. After taking consent for bronchoscopy the patient was given slow intravenous 2 mg midazolam, followed by 50-μg fentanyl. Immediately after being administered fentanyl the patient became less responsive, with open eyes, staring gaze, rigidity of all head and neck muscles, stiff neck and clenched jaw (difficult to open), and rigid chest wall, but no rigidity or spasticity in any limbs and no tonic clonic activity in any limbs. The patient’s heart rate was 90/minute, blood pressure was 105/60, and oxygen saturation was 90% on room air, improving to 98% with 5 L supplemental oxygen through a nasal cannula. Arterial blood gases showed acute respiratory acidosis with pH 7.17, PO2 200 mm Hg, PCO2 88 mm Hg, O2 saturation 99%, and HCO3 31. Naloxone 0.4 mg was given intravenously, resulting in improved conscious level and improved rigidity of the chest wall and head and neck muscles. Liver function test and creatinine kinase and calcium levels were normal at the time of muscle spasm. The patient was kept under observation and remained fully conscious and oriented with 96% oxygen saturation at room air. Repeat blood gas evaluation before discharge at 4 hours after the initial episode showed pH7.37, PO2 81, PCO2 53, O2 saturation 96, and HCO3 30.

Fentanyl-induced rigidity was first described by Hamilton and Cullen in 1953.2 Skeletal muscle rigidity is a well-known complication of lipophilic synthetic opioid such as alfentanyl, fentanyl, sufentanil, and remifentanyl, with multiple case reports in the anesthesia literature.3 It primarily affects the chest and abdominal muscle and is described as “wooden chest syndrome.”4 There are also reports of masseter rigidity (jaws of steel) with fentanyl. Most of the reported cases are associated with intravenous fentanyl especially when given rapidly and in large and multiple doses, but the condition is less common with a very low dose.2 Reports of chest wall rigidity with fentanyl use during bronchoscopy procedures are uncommon. In our case this happens with a small dose and even with slow intravenous administration.

Risk factors for development of opiate-induced rigidity include high dose and fast administration, extremes of age, critical illness with neurological or metabolic diseases, and concomitant use of medications that modify dopamine levels.4

Fentanyl is a highly lipophilic potent synthetic opioid usually used for conscious sedation in minor procedures like bronchoscopy at a dose of 1 to 2 mcg/kg with a maximum dose of 100 mcg for a brief procedure. Its onset of action takes 1 to 3 minutes, its peak effect is at 5to 15 minutes, and duration of action is approximately 30to 45 minutes.

Combined administration of opioid and benzodiazepine is recommended by ACCP for bronchoscopy because of their synergistic effect: midazolam to achieve sedation and amnesia and fentanyl for its analgesic and antitussive effects.5 However, these medications are associated with significant side effects and the patient needs close monitoring during their administration. Fentanyl-induced muscle rigidity is a rare but well-known complication. However, most of the reported cases are in anesthesia literature and reports of this phenomenon during bronchoscopy with a low dose are limited.

The mechanism of fentanyl-induced muscle spasm remains poorly understood.4 Life-threatening respiratory complications may result from this serious side effect of fentanyl. Ventilation may become extremely difficult during chest wall rigidity, and intubation may be very difficult with masseter muscle spasm and occasional glottis and supraglottic spasm with clenched jaw. Furthermore, the patient may develop severe acute hypercapnic respiratory failure due to ineffective ventilation secondary to fentanyl-induced muscle rigidity and possible unrecognized underlying COPD with chronic CO2 retention.

General therapy consists of opiate reversal with naloxone at a dose of 0.4 to 2 mg given intravenously, repeated every 2 to 3 minutes as required if there is no response, but up to 10 mg, after which other alternatives should be considered, such as ventilatory support, requiring muscle relaxant and intubation. The patient can be discharged if asymptomatic after 2 hours of naloxone administration. Subsequent use of narcotics is not contraindicated in this group of patients and the patient may not develop any recurrence of muscle rigidity with future opioid use.

Our patient had renal impairment, which may prolong the elimination half-life of fentanyl but will not explain the immediate development of muscle rigidity after low-dose fentanyl use.

Bronchoscopists should be well aware of the serious, rare side effects of all medications used during bronchoscopy and be able to handle life-threatening emergencies.

Mushtaq Ahmad, MBBS, CABM, MRCP

Tasleem Raza, MBBS, ABIM, MRCP

Pulmonary Medicine, Hamad Medical Corporation, Doha, Qatar

Back to Top | Article Outline

REFERENCES

1. Bonnet F, Kergrohen F, Lafosse JE, et al.. Post-operative rigidity after fentanyl administration. Eur J Anaesthesiol. 1986;3:413–416.
2. Vaughn RL, Bennett CR. Fentanyl chest wall rigidity syndrome – a case report. Anesthesia Progress. 1981;28:50–51.
3. Viscomi CM, Bailey PL. Opioid-induced rigidity after intravenous fentanyl. Obstet Gynecol. 1997;89:822–824.
4. Çoruh B, Tonelli MR, Park DR. Fentanyl-induced chest wall rigidity. Chest. 2013;143:1145–1146.
5. Wahidi MM, Jain P, Jantz M, et al.. American College of Chest Physicians consensus statement on the use of topical anesthesia, analgesia, and sedation during flexible bronchoscopy in adult patients. Chest. 2011;140:1342–1350.
Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.